MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC FIBEROPTIX ULTRA 8 IAB: 8FR 40CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN915319
Medical Device Problem Code Inflation Problem (1310)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported by the clinical support specialist: "called because the distal 1/3 of the balloon was not inflating during pumping.The patient is going for cabg surgery tomorrow.The patient's heart rate is 79 bpm.There was no difficulty with insertion.We tried to do several manual inflation and deflations.There was no change.Still could not see the distal 1/3 of balloon inflating.There are not alarms on the pump, but the bpw is fairly squared.Physician opted to exchange the balloon for another balloon.Second balloon inserted without difficulty.They used the same insertion site." no report of patient harm or injury.Patient condition reported as "fine.".
 
Additional Manufacturer Narrative
(b)(4).Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
As reported by the clinical support specialist: "called because the distal 1/3 of the balloon was not inflating during pumping.The patient is going for cabg surgery tomorrow.The patient's heart rate is 79 bpm.There was no difficulty with insertion.We tried to do several manual inflation and deflations.There was no change.Still could not see the distal 1/3 of balloon inflating.There are not alarms on the pump, but the bpw is fairly squared.Physician opted to exchange the balloon for another balloon.Second balloon inserted without difficulty.They used the same insertion site." no report of patient harm or injury.Patient condition reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).The serial number ((b)(6)) recorded on the complaint report matches the serial number on the returned sample.Returned for investigation was a 40cc 8.0fr fos intra-aortic balloon catheter (iabc) without the original packaging.Upon return, a portion of the bladder was noted covered by the teflon sheath.The distal end of the teflon sheath was noted at approximately 21.1cm from the iabc distal tip; clear fluid was noted within the sheath sidearm.The one-way valve was tethered to the short driveline tubing.The bladder was noted wrapped (or considered twisted) near the distal tip of the iabc and the total length of the wrapped/twisted bladder is approximately 9cm; the remaining exposed portion of the bladder was noted fully unwrapped.Dried blood was noted on the exterior surfaces of the returned iabc.No blood was noted within the helium pathway.Upon return, the yellow fos cabling was noted cut; the remaining length of the fos cabling is approximately 45cm.The fos connector and cal key were not returned with the sample.The bladder thickness was measured at six points with measurements ranging from 0.0059in-0.0066in.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.The iabc central lumen was aspirated and flushed using a 60cc lab-inventory syringe.No abnormalities or debris were noted.Upon receipt, the teflon sheath was noted on a section of the bladder membrane, however there is no evidence that the user attempted to remove the iabc and bladder through the sheath.The sheath was inspected and noted undamaged.The one-way valve was connected to the short driveline tubing and a vacuum was pulled on the iabc.While maintaining the vacuum, the sheath was moved from the bladder and towards the bifurcate without difficulty.Upon removal of the sheath, the bladder was noted wrapped/twisted near the proximal end of the bladder.The iabc was leak tested.During the leak test, the bladder did not fully inflate.The body of the bladder had inflated but the distal portion of the bladder would not fully unwrap and was consistent with being twisted.A section of the bladder at the proximal end was also noted twisted during the leak test.Additionally, a bend to the flex-tip assembly (part of the central lumen) was identified and noted at approximately 5cm from the iabc distal tip.No leaks were detected.The fos connection was unable to be tested due to the cut fos cabling.Upon checking the remaining length of the fos fiber, no other notable breaks were found.Additional damage occurred, by accident, to the iabc during the complaint investigation from sample handling.The iabc central lumen had completely broken, at approximately 1.8cm from the iabc distal tip, during sample handling of the investigation.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire exited the central lumen and entered the bladder at the noted central lumen break.No blood or debris was noted.The guidewire was front loaded through the iabc luer.The guidewire exited the broken central lumen and entered the bladder at the location of the previously noted central lumen break.No blood or debris was noted.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for "balloon was not inflating during pumping" is confirmed.During the investigation, both the distal portion and proximal portion of the iabc bladder, were noted wrapped and the bladder would not fully inflate.The bladder was consistent with being twisted.No leaks were detected during initial functional testing.It could not be confidently determined what caused the twisted bladder.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the twisted bladder.The root cause of the complaint is undetermined.No further action required at this time.This will be monitored for any developing trends.Other remarks: n/a.Corrected data: n/a.

Brand Name
FIBEROPTIX ULTRA 8 IAB: 8FR 40CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
bryanna connelly
3015 carrington mill blvd
morrisville 27560
MDR Report Key16036097
Report Number3010532612-2022-00574
Device Sequence Number5477641
Product Code DSP
UDI-Device Identifier10801902167733
UDI-Public10801902167733
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K021462
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2024
Device Model NumberIPN915319
Device Catalogue NumberIAB-05840-LWS
Device Lot Number18F22H0009
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/20/2022
Supplement Date Received by Manufacturer02/08/2023
Initial Report FDA Received Date12/22/2022
Supplement Report FDA Received Date02/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/04/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexMale